Immune checkpoint inhibitors have completely changed the treatment approach and prognosis in several types of solid cancers, especially in lung cancer and melanoma, two diseases with poor outcome(1). Immune checkpoint inhibitors mechanism promotes an attack against cancer cells by modulating inhibitory pathways. Immune checkpoint inhibitors are proving important clinical benefits, but they are also associated with a unique and different palette of side effects, called immune-related adverse events or adverse events of special interest(2,3). Immune-related adverse events are different from common toxicities and they can have a wide spectrum of manifestations, involving different and multiple organ systems. Also, the incidence, the severity and the timing of immune-related adverse events differ, depending on disease and type of immune checkpoint inhibitor used(4,5). The incidence of immune-related adverse events is different: we have observed a higher incidence of pulmonary, digestive or endocrine immune-related adverse events, comparing to renal or cardiovascular adverse events(2).
Hematologic immune-related adverse events are rarely documented. This is probably due to their rarity and to poor recognition. A recent study that evaluated hematologic toxicities related to checkpoint inhibitors showed that the most common adverse events observed were autoimmune hemolytic anemia, immune thrombocytopenic purpura and hemophagocytic lymphohistiocytosis, followed by aplastic anemia and pure red cell aplasia(6).
Immune-related neutropenia incidence is variable, some authors reporting a rate of less than 1%(7). In a French study that evaluated more than 900 patients receiving immunotherapy, 35 patients experienced hematologic immune-related adverse events, while neutropenia was found in 9 patients (26%); it was also reported that two patients died due to febrile neutropenia related to anti-PD-1 therapy(8).
Reviewing the literature, there are about 10 cases of neutropenia related to immune checkpoint inhibitors published until now (7 males and 3 females): five patients diagnosed with non-small cell lung cancer, four with melanoma and one patient diagnosed with prostate cancer. All patients received immunotherapy as monotherapy or combination of checkpoint inhibitors. Four patients received ipilimumab, three patients received nivolumab, two patients received pembrolizumab and one patient received a combination of ipilimumab and nivolumab. All patients experienced severe neutropenia: nine had grade 4 neutropenia and one had grade 3 neutropenia; the median number of cycles received before the onset of neutropenia was 4, ranging from 2 to 11. The duration of neutropenia also varied from 2 days to 60 days, and some of these patients had multiple relapses of neutropenia during steroid tapper period that needed additional treatment. The most common drugs used in the management of neutropenia were corticosteroids, granulocyte colony stimulating factors (G-CSF) and intravenous immune globulin. The most common immune-related adverse events that were previously present or appeared in the same time with neutropenia in these patients were cutaneous rush, hepatitis and diarrhea(5,9-16).
Secondary neutropenia due to immune checkpoint inhibitors is a very rare entity and there are no guidelines available to date to provide a clear management in this situation. Immunotherapy has brought in the last years an important improvement in prognosis and quality of life in cancer patients, but also brought a different palette of side effects, some leading to treatment discontinuation and significant morbidity. The relationship between anti-tumor immunity and immune-related adverse events is not yet fully understood. Immune-related adverse events reflect an enhanced host immune function and it has been speculated to be mediated by autoreactive T-cells and alteration of various B-cell subtypes(17,18).
The median time until onset of neutropenia is after 4 cycles, ranging from 2 to 11, and no differences were observed when comparing anti-CTLA-4 with anti-PD-1, or with combination. Due to the small number of cases reported, it is difficult to establish a relationship between a specific immune checkpoint inhibitor and neutropenia. Literature data support that the majority of immune-related adverse events appear within 5 to 15 weeks after starting immunotherapy(19).
Another aspect observed in some of these cases was the duration of neutropenia, in some cases lasting more than one month, and the delayed recurrence of the episode. This phenomenon may be explained taking into consideration that prolonged and durable responses to immunotherapy have been related to the fact that immune checkpoint inhibitors determine persistent CD8+ T effector memory subset against cancer cells and that a potential cross-reactivity of CD8+ T-cell against normal tissue appears(5,20).
Due to the severity of neutropenia, all patients had a permanent treatment discontinuation, a decision in concordance with immune-related adverse events guidelines published(21).
Some of the cases reviewed reported that patients experienced at the same time other immune-related adverse events, such as rush, hepatitis or diarrhea. In four cases, neutropenia was the only adverse event reported related to immunotherapy, and in the absence of other risk factors for neutropenia, such as previous chemotherapy, preexisting conditions or medication that can cause neutropenia, the data are strongly supporting that immunotherapy was the cause of neutropenia.
Taking into consideration the wide spectrum of immune-related adverse events observed since the introduction of immunotherapy in clinical practice and the potential of severe neutropenia noticed in the presented cases, the awareness of this adverse event – albeit rare – is very important in order to prevent significant morbidity and mortality.
The early diagnosis and the initiation of treatment are very important in order to prevent fatal outcome, and the complete blood count of patients receiving immunotherapy should be closely monitored.
Conflict of interests: The authors declare no conflict of interests.